Really worried...Think I hit the sciatic nerve

  1. I work in the ER and I was taking care of a pt. that came in with lower back pain. This individual had come in with the same complaint two other times in one week. I was to give her three different IM injections, as the meds couldn't be mixed. The pt. wanted the injections on the same side of the buttocks because her other side was "scarred from so many injections". I usually give IM injections dorsogluteaul, as this is what my preceptor taught me and the pt. was very thin. I gave the first two injections with no problem and pt. didn't complain of pain. With the last injection, the pt. complained of severe pain. I assumed it was probably the medication, which is known to be painful when given IM. A few minutes later, the pt.'s family member came to get me and the pt. was complaining of pain shooting down her leg and not being able to move the leg very well. The pt. stated that it felt like sciatic pain, as she has had this before.

    Meanwhile, I told the doctor that she was still having a lot of pain, but the doctor wanted me to discharge her ASAP. I told the pt. she could stay to see if the pain improved, but the pt. wanted to leave. She stated that the pain in the leg was now not as severe, although it still hurt. I discharged the pt. and she left saying that she would return if it didn't get better.

    This happened toward the end of my shift, so I have no idea if she came back or not. I am now really worried about this and I can't stop thinking about it. I thought that I was giving the injections in the upper outer quadrant, but now I'm worried that it was too low and I may have hit the sciatic nerve. I've read all sorts of horror stories about this happening and causing paralysis and chronic pain. I'm terrified that I'm going to end up being sued and lose my license. Has anyone ever heard of this happening? Does anyone have any words of comfort or advice on how to deal with this? From now on, I am always using the ventrogluteal site!
  2. Visit HealthyRN profile page

    About HealthyRN

    Joined: Feb '05; Posts: 552; Likes: 229

    4 Comments

  3. by   emllpn2006
    Was it possible that the patient was a "drug seeker" and thought that complaining of more leg pain would get more drugs in return? Maybe the doctor was aware of something like this in the patients past and that is why he chose to release her quickly. Three times in one week to go to the ER for pain meds seems like alot to me.
  4. by   RNKay31
    Bravo Emiipn2006! This was a very good thinking, I would think so too. To the OP, I wish everyhting would be alright, take care
  5. by   Jolie
    I had a similar "scare" when I was a student on an ortho floor. I don't recall the reason, but the patient insisted on receiving her IM pain meds in the dorso-gluteal site. My preceptor and instructor both OK'd me to give the IM independently, as I had long since been checked-off, and IMs were soooo common on that floor. I carefully located the landmarks and gave the injection without incident, but a few minutes later, the patient complained of severe shooting pain. My preceptor came in and assessed the patient with me, and we were able to locate the injection site, as it was still oozing a bit. She confirmed that it was in the proper location. I notified the MD, who reassured me that I had not done anything wrong, but that sometimes patients' anatomy does not conform to the textbooks. He theorized that her sciatic nerve might have been located more lateral than normal. He also indicated that her pain and symptoms would probably subside as the medication was absorbed from the surrounding muscle tissue. In the meantime, we monitored her closely, and provided extra assistance in ambulation. All was fine a short while later.

    I suspect that the sheer volume of 3 separate IM injections into essentially the same site might have caused some (temporary) nerve irritation or compression. I would have encouraged her to remain in the ER for awhile so that you could monitor her neuro status and assess her ability to ambulate safely, but I expect that her symptoms subsided without incident.

    Consider this a good learning experience that it is always crucial to find landmarks prior to any injection, and explain to the patient as you do so. Always document your injection sites and patient reaction, as evidence that you have followed P&P, and given care that meets expected standards. If you do so, and a patient is injured because of unforseeable variations in their own anatomy, you will be protected.
  6. by   HealthyRN
    Thank you to everyone that replied. I feel much better about the situation now. It was suspected that the pt. was a drug seeker and the MD even told her that if she returned, she would not be receiving narcotics. I still don't feel that she was "faking" the shooting leg pain, but I do think that it was just too much volume. Hopefully, I won't hear anything else about it.

close